The possible risks of proton pump inhibitors

6 Oct 2016

The latest issue of Medical Journal of Australia features an article discussing the possible intestinal and extra-intestinal complications of long term use of proton pump inhibitors.

The article describes how PPIs are among the most commonly administered medications worldwide and that, in recent years, there has been a marked increase in prescribing PPIs, concurrent with an overall reduction in their cost with the advent of inexpensive generic formulations.

UK authors David Gracie and Alexander Ford say this reduction in cost is likely to have contributed to injudicious overprescribing of PPIs, with up to 60 per cent of primary care physicians making no attempt to reduce patients’ doses over time, and almost 50 per cent of patients receiving long term PPI therapy having no clear indication for its continuation.

The authors examine and discuss a number studies into possible risks of PPI use, which may include changes in the faecal microbiome, gastric cancer, vitamin B12 and magnesium deficiencies, and dementia. They conclude by recommending that patients should be informed that the benefits of PPIs outweigh any potential deleterious effects, and go on to say that,  just like any other drug, PPIs should be prescribed judiciously, with a clear indication and regular review of the appropriateness of continued long term use to minimise the theoretical risks.

Read the MJA article